Alert archive / Alabama / Red Flag Warnings in 2013
Red Flag Warning 3, NWS Birmingham, AL
NWS Birmingham, AL issued this red flag warning at Feb 16, 2013, 5:38 PM CST for 39 counties in Alabama. It took effect at Feb 17, 2013, 11:00 AM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 16, 2013, 5:38 PM CST (23:38 UTC)
- In effect from
- Feb 17, 2013, 11:00 AM CST
- Expired
- Feb 17, 2013, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
All 39 counties
Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 23:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1148 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- -139 m²/s²
- 0-3 km storm-relative helicity
- -142 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
167 WWUS84 KBMX 162338 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 538 PM CST SAT FEB 16 2013 ...DRY CONDITIONS MAY LEAD TO A HIGH FIRE DANGER SUNDAY OVER EASTERN AND CENTRAL ALABAMA... ALZ017>021-024>029-033>038-040>050-171200- /O.UPG.KBMX.FW.A.0002.130217T1700Z-130217T2300Z/ /O.NEW.KBMX.FW.W.0003.130217T1700Z-130218T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-PERRY-BIBB-CHILTON-COOSA- TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 538 PM CST SAT FEB 16 2013 ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM CST SUNDAY FOR AREAS ALONG AND EAST OF A DALLAS TO JEFFERSON COUNTY LINE... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM TO 6 PM CST SUNDAY. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. * WINDS...WILL BE FROM THE WEST 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT. * IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
3 follow-up statements
211 WWUS84 KBMX 170922 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 322 AM CST SUN FEB 17 2013 ...DRY CONDITIONS WILL LEAD TO A HIGH FIRE DANGER SUNDAY OVER CENTRAL ALABAMA... ALZ017>021-024>029-033>038-040>050-180000- /O.CON.KBMX.FW.W.0003.130217T1700Z-130218T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-PERRY-BIBB-CHILTON-COOSA- TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 322 AM CST SUN FEB 17 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA... THE RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING HAS BEEN EXPANDED TO COVER ALL OF CENTRAL ALABAMA. * WINDS...WILL BE FROM THE WEST 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT. * IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
310 WWUS84 KBMX 171007 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 407 AM CST SUN FEB 17 2013 ...DRY CONDITIONS WILL LEAD TO A HIGH FIRE DANGER SUNDAY OVER CENTRAL ALABAMA... ALZ011>015-022-023-030>032-039-171815- /O.EXA.KBMX.FW.W.0003.130217T1700Z-130218T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-PICKENS-TUSCALOOSA-SUMTER- GREENE-HALE-MARENGO- 407 AM CST SUN FEB 17 2013 ...RED FLAG WARNING IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA... THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE SOUTH 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 20 PERCENT. * IMPACTS...OF A DRY AIRMASS AND WINDY CONDITIONS COMBINED WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$ ALZ017>021-024>029-033>038-040>050-171815- /O.CON.KBMX.FW.W.0003.130217T1700Z-130218T0000Z/ BLOUNT-ETOWAH-CALHOUN-CHEROKEE-CLEBURNE-JEFFERSON-SHELBY- ST. CLAIR-TALLADEGA-CLAY-RANDOLPH-PERRY-BIBB-CHILTON-COOSA- TALLAPOOSA-CHAMBERS-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY- MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 407 AM CST SUN FEB 17 2013 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA... A RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE WEST 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT. * IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
565 WWUS84 KBMX 171710 RFWBMX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1110 AM CST SUN FEB 17 2013 ...DRY CONDITIONS WILL LEAD TO A HIGH FIRE DANGER THIS AFTERNOON ACROSS CENTRAL ALABAMA... ALZ011>015-017>050-180000- /O.CON.KBMX.FW.W.0003.000000T0000Z-130218T0000Z/ MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN- CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR- TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON- COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE- MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1110 AM CST SUN FEB 17 2013 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA... A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING. * WINDS...WILL BE FROM THE SOUTHWEST 5 TO 10 MPH. * RELATIVE HUMIDITY...WILL DROP AS LOW AS 18 PERCENT. * IMPACTS...A DRY AIRMASS WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE CONTACT THE ALABAMA FORESTRY COMMISSION AT WWW.FORESTRY.ALABAMA.GOV. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Feb 16, 5:21 PM CST, 17 minutes earlier.
Area forecast discussion, Feb 16, 5:21 PM CST, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 521 PM CST SAT FEB 16 2013 .UPDATE... FOR AVIATION && .DISCUSSION... ONLY A GROUP OF WEATHER FORECASTERS WOULD SCHEDULE AN NWS OPEN HOUSE ON ONE OF THE WIND CHILLIEST AFTERNOONS OF THE SEASON. A SPECIAL SHOUT OUT TO ALL THOSE THAT BRAVED THE NEAR ARCTIC CONDITIONS TO COME VISIT US TODAY. AFTERNOON RADAR AND SATELLITE IMAGERY SHOWED COLD AIR STRATO-CU SHOWERS DOTTING THE LANDSCAPE NORTH OF INTERSTATE 20. THERE'S BOUND TO BE SOME SNOW FLURRIES FALLING FROM THOSE CLOUDS AT LEAST PART OF THE WAY TO THE GROUND. BUT WITH SURFACE DEWPOINTS IN THE LOW TO MID TEENS...NEARLY ALL OF THE PRECIPITATION WAS DRYING UP BEFORE GETTING DOWN TO THE SURFACE. NEARLY ALL. JUDGING BY WATER VAPOR IMAGERY...IT LOOKS LIKE THE SHORTWAVE LARGELY RESPONSIBLE FOR THE SHOWERS WAS RIGHT OVER NORTHERN ALABAMA LATE THIS AFTERNOON. WITH THAT SHORTWAVE SHIFTING EAST...AND ALSO WITH THE SETTING OF THE SUN...I DO EXPECT THOSE SHOWERS TO FAIRLY RAPIDLY DISSIPATE AFTER 5 PM. WILL THEREFORE GO WITH A PRECIP-LESS FORECAST FOR THE AFTER 6 PM TONIGHT PERIOD. THAT WILL SET THE STAGE FOR A CHILLY NIGHT TONIGHT...WITH GOOD RADIATIONAL COOLING CONDITIONS OVERNIGHT. THE OVERALL UPPER AIR PATTERN WILL REMAIN QUITE PROGRESSIVE THROUGH THE NEXT 7 DAYS...AS WE WILL LIKELY BE AFFECTED BY AT LEAST TWO FAIRLY STRONG UPPER LEVEL TROUGHS DURING THAT TIME. THE FIRST SUCH SYSTEM WILL BRING A ROUND OF WET WEATHER TO CENTRAL ALABAMA MONDAY NIGHT INTO (AT LEAST) EARLY TUESDAY. MODEL GUIDANCE AT THIS TIME SUGGESTS THAT SURFACE BASED INSTABILITY WILL BE LIMITED WITH THIS INITIAL SYSTEM...AND SEVERE WEATHER IS NOT EXPECTED. THE HEAVIEST RAIN ASSOCIATED WITH THE FRONTAL PASSAGE WILL BE FAIRLY QUICK HITTING AS WELL...AND MOST LOCATIONS SHOULD GET NO MORE THAN 1/2 TO 3/4 OF RAIN. AFTER THAT SYSTEM EXITS THE REGION TO THE EAST TUESDAY NIGHT...HIGH PRESSURE WILL BRIEFLY BUILD BACK IN AND GIVE US AT LEAST ONE DRY DAY ON WEDNESDAY. MEDIUM/LONG RANGE MODELS ARE IMPRESSIVELY SIMILAR IN THE DEVELOPMENT OF A VIGOROUS UPPER LEVEL LOW OVER THE PLAINS STATES ON THURSDAY. THE NEGATIVE TILT ASSOCIATED WITH THIS SYSTEM SUGGESTS A SEVERE WEATHER POSSIBILITY TO OUR WEST...AND WE NOTE THE DAY 6 OUTLOOK AREA PAINTED BY SPC. ALTHOUGH THE MODELS ARE CLOSE ON THE GENERAL PATTERN...THERE ARE STILL ENOUGH QUESTIONS IN THE DETAILS TO KEEP THE CONFIDENCE SUFFICIENTLY LOW FOR OUR AREA. BUT THIS WILL BE A SYSTEM THAT WE WILL HAVE TO WATCH CLOSELY OVER THE NEXT COUPLE DAYS' WORTH OF MODEL RUNS...AND MAY NEED TO ADD IT TO OUR HWO. /61/ && .AVIATION... 00Z TAF DISCUSSION VFR CONDITIONS ARE EXPECTED FOR THE NEXT 24 HRS. SOME SPRINKLES OR FLURRIES WILL BE POSSIBLE OVER THE NEXT COUPLE OF HOURS BUT ARE NOT EXPECTED TO CAUSE ANY OPERATIONAL IMPACTS. GUSTY NORTHWESTERLY WINDS ARE FORECAST TO WEAKEN BELOW 7 KTS IN THE 03-05Z TIMEFRAME. 05/MA && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 24 47 29 56 44 / 0 0 0 10 90 ANNISTON 24 47 31 58 45 / 0 0 0 0 90 BIRMINGHAM 25 48 33 59 47 / 0 0 0 10 90 TUSCALOOSA 27 51 33 61 50 / 0 0 0 10 90 CALERA 27 49 34 59 48 / 0 0 0 10 90 AUBURN 26 48 33 58 45 / 0 0 0 0 80 MONTGOMERY 26 50 32 62 47 / 0 0 0 10 80 TROY 26 50 30 60 46 / 0 0 0 0 70 && .BMX WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM SUNDAY MORNING THROUGH SUNDAY AFTERNOON FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT... BULLOCK...CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY... CLEBURNE...COOSA...DALLAS...ELMORE...ETOWAH...JEFFERSON...LEE... LOWNDES...MACON...MONTGOMERY...PERRY...PIKE...RANDOLPH... RUSSELL...SHELBY...ST. CLAIR...TALLADEGA...TALLAPOOSA. WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING COUNTIES: AUTAUGA...BARBOUR...BIBB...BLOUNT...BULLOCK... CALHOUN...CHAMBERS...CHEROKEE...CHILTON...CLAY...CLEBURNE... COOSA...DALLAS...ELMORE...ETOWAH...FAYETTE...GREENE...HALE... JEFFERSON...LAMAR...LEE...LOWNDES...MACON...MARENGO...MARION... MONTGOMERY...PERRY...PICKENS...PIKE...RANDOLPH...RUSSELL... SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TALLAPOOSA... TUSCALOOSA...WALKER...WINSTON. &&
Hazardous weather outlook, Feb 16, 11:35 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1135 AM CST SAT FEB 16 2013 ALZ011>015-017>050-171745- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1135 AM CST SAT FEB 16 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. MINOR RIVER FLOODING WILL CONTINUE ACROSS SOUTHWESTERN PORTIONS OF CENTRAL ALABAMA. SEE THE LATEST RIVER STATEMENTS FOR FORECAST STAGE INFORMATION. WINDS WILL INCREASE THIS AFTERNOON...AREA WIDE...AND WILL BE SUSTAINED AT 15 TO 25 MPH WITH GUST UP TO 30 MPH. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. VERY DRY CONDITIONS ARE ANTICIPATED SUNDAY AFTERNOON. THIS MAY CREATE A HIGH FIRE DANGER. OUTDOOR BURNING IS DISCOURAGED. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 16, 5:14 AM CST | Fire Weather Watch | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 22 more | 12 hr |
| Feb 16, 11:09 AM CST | Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 7 hr |
Nearby
Red Flag Warnings in Alabama, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.